I was taking 1 mg of Melatonin for about 3 months for sleep after my Bro died & it worked so well for sleep. Suddenly I started having acute diarrhea. I couldn't even go out. Tried Immodium, a special diet... you name it, I tried it. I didn't even think of Melatonin as the culprit as I had not had any side effects in 3 months of taking it nightly. My Doc did stool cultures,tests... nothing was wrong. I finally started looking on the Internet after 2 months of severe diarrhea & came across a support site where people were having the same as I was due to Melatonin. I stopped it & wthin 2 days the diarrhea was gone. I didn't take any for close to a year but 2 nights ago I had insomnia again & took half of a 1 mg Melatonin. In the morning I had a couple of bouts of diarrhea but I also was sneezing & had a very runny nose all day. Thought I was getting a cold. I did not take any Melatonin that night & in the morning my "cold" was miraculously gone! Sneezing & runny nose plus diarrhea are now listed as side effects of Melatonin on some sites. But only half of 1 mg causes this? Has anyone else experienced these side effects? My Doc had never heard of it. Just crazy! But when I stop the Melatonin I am fine. Anyone else?
It appears that you are having a reaction to the Melatonin. No now knows why some people have side effects and others do not. Obviously you are unable to take it anymore without side effects, even at a low dose. If you read about others having the same side effects, you are not alone. May be time to find something else for your insomnia.
Hope you find something to help your Zzzzzs :)
- Imodium Drug Information
- Lexapro Drug Information
- Escitalopram Drug Information
- Melatonin Drug Information
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 15 Mar 2010 • 2 answers
Updated 15 Apr 2012 • 1 answer
Updated 20 Dec 2013 • 1 answer
Updated 30 Jan 2014 • 1 answer
Updated 21 Apr 2014 • 3 answers